Hail, Cass
- When
- May 1, 2:56 AM CST
- Where
- Cass County, 3.61 mi NNE of Marne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.500, -95.100
Public reported quarter sized hail via the mPING application.
To open up the month of May, Iowa saw a pair of thunderstorm rounds move through. First, storms that initiated the afternoon and evening prior in central and eastern Nebraska and progressed into and across Iowa overnight and through the morning of the 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
To open up the month of May, Iowa saw a pair of thunderstorm rounds move through. First, storms that initiated the afternoon and evening prior in central and eastern Nebraska and progressed into and across Iowa overnight and through the morning of the 1st. That first line of storms was primarily elevated in nature within an environment of 1000+ J/kg MUCAPE and lackluster effective bulk shear, resulting in mostly sub-severe hail and wind gusts. As the environment cleared out during the morning hours, MUCAPE values approached 2000 J/kg near the cold front across northwest and western Iowa. Effective bulk shear values remained lackluster, under 35 kts in most cases. Resulting storms that fired up near and ahead of the surface cold front during the mid-afternoon hours generally struggled to sustain rotating updrafts, but were able to drop multiple instances of severe hail, approaching 2 inches in diameter occasionally.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 2:46 AM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 346 AM CDT Tue May 1 2018 .SHORT TERM.../Today through Tonight/ Issued at 346 AM CDT Tue May 1 2018 This period will signify the beginning of an unsettled period as a frontal boundary settles toward the state. Currently, axis of low level jet and moisture transport is veering into the state. Convection is being fed along this axis and should continue to propagate east over the next several hours as the flow continues to veer. Therefore, isolated to scattered thunderstorms will push through the forecast area this morning before passing east by late morning. There will likely be a period of several hours from late morning into much of the afternoon with little convection for much of the forecast area with a nice cap in place. However, weakening of the warm layer aloft will occur in northern Iowa by early afternoon to mid afternoon with some scattered convection developing, mainly north of Highway 20. Farther south, temperatures should be quite warm into the afternoon with little convection although clouds may limit overall potential with most places in the upper 70s to lower 80s. As peak heating approaches, convection will become more robust near the boundary in northern Iowa with large hail becoming possible by late afternoon. This convection will remain largely along a north of a Denison to Waterloo line with additional convection developing in Nebraska/Kansas and sweeping east this evening. This convection will likely advance east through the forecast area during the evening into the early hours of Wednesday as a progressive system. Large hail and damaging winds will be the main threat, although an isolated tornado is still possible mainly early this evening as the convection enters the western forecast area from Nebraska in the enhanced outlook area. Outflow will drop into southern Iowa and may act as a new convergent area later tonight with storms continuing in far southern Iowa into Wednesday morning, primarily with heavy rain although a severe storm would still be possible. .LONG TERM.../Wednesday through Monday/ Issued at 346 AM CDT Tue May 1 2018 GOES-East mid-level water vapor imagery early this morning shows the cyclonic spin dropping into northern portions of California and Nevada. The IR band shows an area of clouds associated with a jet streak moving down from British Columbia into the Pacific Northwest, which will be a component of our Thursday's weather. In the meantime by early Wednesday morning, trough of low pressure with a positive tilt will have dug out in part due to this jet streak over the western US with most models indicating a 500mb cutoff low centered near Las Vegas. This will place Iowa under southwesterly flow with mid-level shortwave troughs moving through this flow Wednesday and Thursday toward the state. At the surface, a stationary front or slowly moving southeastward cold front will be over the region and the primary focus for convective initiation each day. By Wednesday morning, this front will be draped from northeastern Iowa into west central or southwest Iowa. Ongoing precipitation from Tuesday night should wane before the next shortwave crosses the region. MLCAPE values of 2500 to 3500 J/kg are expected by Wednesday afternoon with 0-6km bulk shear of 40 to 50 knots ahead of the front over southern Iowa with higher values along the front. A capping layer between 700 and 800mb as shown in both NAM and GFS soundings will delay the more vigorous convection until late afternoon into the evening and mainly along the front where sufficient lift will be able to overcome the cap. GFS soundings appear to be contaminated at 00z by convection so uncontaminated 00z NAM soundings show plenty of CAPE in the -10 to -30C layer. This would support a large hail threat. In addition, NAM soundings show dry air above 800mb so may be able to get some strong to severe wind gust entrained in thunderstorm downdrafts leading to a damaging wind concern. Hodographs at 00z Thursday are more linear so thinking is tornado threat will be a lesser concern compared to hail and wind. Precipitable water values of 1.25 to 1.5 inches will be common over southern Iowa with good moisture transport into the state, which will bring much needed rainfall to those areas. By Thursday, the front sinks a bit farther south into the state as the western US trough begins to lift northeastward over the Rockies. In addition, the previously mentioned jet streak noted in the GOES- East imagery will be coming towards the region. Models are indicating the front becoming oriented more east to west or east- northeast to west-southwest. While MLCAPEs in the warm sector may be a bit lower than Wednesday, bulk shear values will likely be in excess of 60 knots in the mid to late afternoon. Still likely looking at hail and wind as main concerns despite weaker model CAPE. However, there's a bit more directional shear in the low levels aiding more curvature in the hodographs. This could lead to a better chance for a tornado compared to Wednesday toward the Missouri border, but still a lot of variability with mesoscale features three days. For this entire period of stormy weather from Tuesday through Friday morning, total rainfall from global and mesoscale models along with WPC guidance shows heaviest rainfall over central to southern Iowa. Fairly high confidence in much of this part of the state receiving at least 1 to 2 inches. Also think a few places in southern Iowa will end up with between 3 to 4 inches, though more variability in the placement of this given convective nature. Will be monitoring how the rain falls in the coming day or two and whether this may lead to a localized flash flooding threat by Thursday. Showers and thunderstorms should end across central Iowa by Friday morning as the trough axis pushes east of Iowa. With subsidence and northwest flow spreading over the state, expect a much quieter weekend. Still may be a chance for a few showers or thunderstorms late Saturday into Sunday as a shortwave propagates through the northwest flow. Temperatures over northern Iowa in the upper 60s to around 70 degrees will be near seasonal levels with central and southern Iowa having temperatures 5 to perhaps 10 degrees above normal in the 70s. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1101 PM CDT Mon Apr 30 2018 Storms moving from SD and NE into IA overnight. Starting to lose their intensity, so have mainly kept VCSH in the TAFS overnight. Chances for storms again into by Tuesday afternoon/evening. Southerly winds through the period. Still strong low level winds aloft with some low level wind shear possible through 12z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cogil LONG TERM...Ansorge AVIATION...Beerends
Hazardous Weather Outlook National Weather Service Des Moines IA 812 PM CDT Mon Apr 30 2018 IAZ004>007-015>017-023>028-033>039-044>050-011200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 812 PM CDT Mon Apr 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated non severe thunderstorms are possible late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday into Thursday. There is the potential for isolated severe storms along with locally heavy rain, mainly during the late afternoon into evening hours each day. The main threat of any strong to severe storms will be large hail and damaging winds. River flooding due to snow melt is expected to continue along the upper reaches of the Des Moines River Basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will be a possibility this week. IAZ057>062-070>075-081>086-092>097-011200- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 812 PM CDT Mon Apr 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated non severe thunderstorms is possible late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are expected on Tuesday with some severe storms likely. The severe threat include large hail, damaging winds, and even a few isolated tornadoes possible. Additional thunderstorms are expected on Wednesday afternoon and evening with another threat of a few severe storms. Once again, large hail and damaging winds will be the main threat. An isolated tornado is also possible with the initial development in the afternoon. Thursday will present another threat of thunderstorms across central and southern Iowa. Additional severe storms will be possible during this time. Localized heavy rain will be possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely to occur at times this week. MJB
The Omaha radar (KOAX), 108 km away, was scanning. The volume nearest the first event began at 08:56 UTC.
27 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Public reported quarter sized hail via the mPING application.
Emergency manager reported two barns damaged west of Creston.
Public shared video of a lightning strike that resulted in setting a tree on fire and rupturing a gas line behind Enterprise Rent-a-Car.
Trained spotter reported mostly pea size hail, but a few larger stones up to nickel size were observed.
Nickel hail was reported.
Lamoni Municipal Airport ASOS station recorded a 60 mph wind gust.
A trained spotter reported nickel hail with a few quarter size pieces as well as the storm moved through Panora.
NWS employee reported up to penny size hail lasting about 15 to 30 seconds.
Trained spotter reported quarter sized hail.
Trained spotter reported up to golf ball sized hail mixed in with smaller hail.
Emergency manager reported quarter sized hail.
Trained spotter reported up to about ping pong ball sized hail.
Law enforcement reported up to golf ball sized hail.
Trained spotter reported nickel sized hail, a few quarters as well.
Trained spotter reported half dollar sized hail.
A trained spotter reported quarter sized hail.
Law enforcement reported ping pong ball sized hail.
Public reported half dollar sized hail. The report was relayed via county Sheriff's Office.
Public reported ping pong ball sized hail.
Public reported quarter sized hail.
Trained spotter reported quarter sized hail.
Public reported golf ball sized hail via social media.
Trained spotter reported 2 inch hail.
Public reported large hail up to ping pong ball sized covering the ground.
Penny size hail was reported in Rolfe.
Trained spotter reported pea to nickle sized hail.
Emergency manager reported small half inch brances broken off and roof damage from up to ping pong ball sized hail this evening. This is a delayed report.
Emergency manager reported ping pong ball sized hail.
Trained spotter reported half dollar sized hail.
Large hail was reported with a picture of an estimated 2 inch hail stone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752619, 752620, 754487, 752621, 757070, 752642, 757053, 752622, 752623, 752624, 752625, 752626, 752627, 757057, 752628, 757055, 752629, 752630, 752631, 752632, 752633, 752634, 757074, 752635, 757071, 752636, 752637, 752639, 752640, 757073.